242: Warning: Green tea may affect simvastatin tolerability
Author: P.J. Werba, M. Giroli, V. Cavalca, M.C. Nava, E. Tremoli
Objective: Statin myopathy may occur as a result of interaction not only with other drugs but also with particular foods (i.e. grapefruit juice). We report a case of statin muscle intolerance probably triggered by consumption of green tea (GT). Methods: Our patient was a 61-year-old man with primary hypercholesterolemia (HC). Treatments with simvastatin (S), atorvastatin, or rosuvastatin (all at 10mg/d) had been hampered by early myalgia and cramps (with normal CPK levels) and mild rise of liver enzymes. The patient was in good health except for hypertension treated with amlodipine, 10mg/d. The only relevant lab finding was isolated HC (LDL-C: 219 mg/dL). Anamnesis revealed that he drank 3 cups of GT each day "to reinforce his health". We assessed S bioavailability during usual GT consumption (kinetic 1) and after stopping GT consumption for 1 month (kinetic 2). For each study, the patient took S, 20mg/d, at 8:00 a.m. for 5 days. On day 6, S, 20mg, was ingested at fasting with either a cup of GT (kinetic 1) or water (kinetic 2), and serial blood samples were collected throughout 2,5 hours. Plasma levels of S lactone and S acid were determined by using tandem liquid chromatography-mass spectrometry. Results: We observed an evident GT-S interaction, restricted in the time period assessed to S lactone. Having stopped drinking GT, the patient continued taking S 10 mg with optimal tolerance. Conclusion: The results of the kinetic studies and the improved tolerance to S after the patient stopped drinking GT suggest a clinically relevant GT-S interaction, an observation not previously reported, to the best of our knowledge. Given the increasing popularization of GT as a "natural" strategy to prevent diseases, it may be time to consider this herb to be among unexpected triggers of statin toxicity.